When an addict decides to quit, the first step is to choose how they’re going to do it. It’s not an easy process, and in most cases, it will require outside help. The addict’s body has to overcome all physical dependence on opiates in a process known as detox (short for detoxification). During detox, common symptoms include:
- Hallucinations or confusion
- Sweating profusely
- Muscle and bone pain
- Stomach cramps
- Irritation or agitation
In order to combat and work through these physical effects, there are three commonly used treatment plans:
1. Medicated Inpatient Treatment
When the patient checks into a hospital, detox facility or other treatment center, withdrawal symptoms can be managed with medication in a controlled setting. Professionals can monitor the addict’s vital signs and administer drugs such as methadone or buprenorphine (Suboxone or Zubsolv) to ease the physical symptoms. These drugs bind to the opiate receptors in the brain, making the patient’s body feel as if it’s been dosed with the opiate of choice. These facilities also often include a post-withdrawal plan of action that includes counseling and therapy.
2. Non-Medicated Inpatient Services
A variation of the first option means the patient receives medication, but only for the purpose of diminishing withdrawal symptoms. Unlike the medications described above, these prescriptions don’t block the opiate receptors. This method can mean a more uncomfortable experience, but it also means that patients move from being drug-dependent to being drug-free more quickly.
3. Outpatient Opiate Detox Treatment Services
This method involves the same medications used during medicated inpatient treatment. Patients must either visit a methadone clinic daily to get a dose or visit their doctor’s office monthly to obtain a Suboxone prescription. The patients are also encouraged to enroll simultaneously in an outpatient opiate addiction treatment program to address cravings and other issues.
If you know someone who is currently addicted to opiates but isn’t ready to quit, here’s what you can do to help prevent death from overdose:
1) Recognize the signs
- The person can’t be woken up
- Breathing is very slow or nonexistent
- Lips or nails may seem blue
2) Take action
- Call 911 immediately! Say “I think someone may have overdosed.”
- If the person isn’t breathing, do rescue (mouth-to-mouth) breathing by pinching the nose and blowing into the mouth
- Administer naloxone (Narcan) if you have it
- Lay the person on their side once they’ve resumed breathing
- Stay with the overdosed person until the ambulance arrives
Note: If you are concerned about what will happen to you if you call, please read our previous post on the 911 Good Samaritan Law.
Did you know that Horizon recently opened a Detox Facility in Buffalo called Horizon Village Terrace House? If you or someone you know would like more information on our addiction services in Western New York or if you have any questions or concerns for yourself or anyone in your life, please call Horizon Health Services today at 716.831.1800.